Iowa, 2009

Flash Flooding and Hail in Iowa, June 21 to 22, 2009

June 21 to 22, 2009 · NWS DVN · 15 events in 8 counties and zones

A warm front lifted northeast through Iowa during the evening hours of June 21 and the early morning hours of June 22 triggering some heavy rain-producing showers and thunderstorms across much of Iowa. Some of the storms were severe producing winds over 58 mph and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$950,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front lifted northeast through Iowa during the evening hours of June 21 and the early morning hours of June 22 triggering some heavy rain-producing showers and thunderstorms across much of Iowa. Some of the storms were severe producing winds over 58 mph and large hail. Although there were several reports of funnel clouds, there were no confirmed tornadoes. Torrential rains of 1 to 3 inches fell across portions of Iowa, Benton, Keokuk, Washington, and southern Johnson counties in just a few hours resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 1:32 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 1:32 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT SUN JUN 21 2009

.SYNOPSIS...
WARM ADVECTION WING OF PCPN EXITING EASTERN COUNTIES OF CWA ATTM.
SFC WARM FRONT WELL DEFINED NEAR KSPW-KDSM-KOTM LINE...WITH
LOW LOCATED NEAR KFSD. STRONG HEATING ALONG/SOUTH OF FRONT HAS
ALLOWED TEMPS TO SOAR INTO THE U80S WHILE DEWPTS IN M70S LEADING
TO VERY UNSTABLE AIRMASS WITH SBCAPES OF 2000-3000 J/KG AND CLIMBING.
FRONTAL ZONE LOOKS TO BE FOCUS FOR THUNDERSTORM DEVELOPMENT AND
POTENTIAL FOR SEVERE WX LATE THIS AFTN/EVE. ..05..

&&

.SHORT TERM...TONIGHT AND SUNDAY...COMBINATION OF HEATING AND IMPULSE
MOVING THROUGH NORTHEAST NE INTO NORTHWEST IA ATTIM PER WATER VAPOR
AND IR IMAGERY... SHOULD DECREASE CIN AND RESULT IN DEVELOPMENT OF
STORMS BY 21Z NEAR TRIPLE POINT OVER NORTHWEST IA. ACTIVITY EXPECTED
TO INCREASE IN COVERAGE AND PROPAGATE AND/OR DEVELOP SOUTHEASTWARD
ALONG WARM FRONT. BACKED SFC WINDS NORTH OF FRONT AND 20-25 KT
SOUTHWESTERLY H85 WINDS TO ENHANCE LOW LEVEL HODOGRAPHS ...AND
COMBINATION WITH DEEP LAYER SHEAR SHOULD RESULT IN THREAT OF
TORNADOES AND BOWING LINE SEGMENTS. IN FACT ENVIRONMENT QUITE
SIMILIAR TO THAT OF CENTRAL KS YESTERDAY WHERE JUST UNDER 10 REPORTS
OF TORNADOES ALONG/NORTH OF WARM FRONT. INFLOW REGION WITH STORMS IN
KS YESTERDAY FEATURED T/TD OF U80S/L70S... BUT A BIT MORE HEATING TO
PUSH INFLOW REGION INTO L90S WITH M70S DEWPTS ACROSS SOUTHERN IA.
PCPN IS EXPECTED TO EXIT MUCH OF THE REGION OVRNGT. ..05..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...HOT AND HUMID
WEATHER WILL CONTINUE AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER
THE MIDWESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN THE LOW
TO MID 90S THROUGH WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100
DEGREES OVER THE SOUTHERN HALF OF THE FORECAST AREA ON EACH DAY. THE
NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY EVENING
INTO EARLY THURSDAY AS THE ECMWF/GFS PROG A UPPER LEVEL SHORTWAVE TO
MOVE EAST ALONG THE CANADIAN/U.S. BORDER. A COLD FRONT ASSOCIATED
WITH THIS SHORTWAVE WILL SAG SOUTH ACROSS IOWA AND ILLINOIS WHICH
COULD PRODUCE THUNDERSTORMS AND THEN BRING SLIGHTLY COOLER AND DRIER
AIR TO THE REGION ON THURSDAY AND FRIDAY. THE EXTENDED MODELS PROG
ANOTHER SHORTWAVE TO MOVE NORTH OF THE REGION IN THE SATURDAY/SUNDAY
TIME FRAME...SO I HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
BOTH DAYS. ..KUHL..

&&

.AVIATION...MVFR TO VFR CIGS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING. SCT TSRA WILL DEVELOP AFTER 22/00Z AND
CONTINUE THRU 22/03Z. SOME OF THESE STORMS COULD BECOME SEVERE AND
LOWER SFC CIGS/VSBYS TO LIFR CONDITIONS WITH STRONG GUSTY WINDS UP
TO 50KT. LATER TONIGHT MVFR TO IFR CIGS/VSBYS WILL BE POSSIBLE IN
AREAS OF BR AND FG...PRIMARILY AFTER 22/08Z. CIGS/VSBYS WILL IMPROVE
AND SHOULD BECOME VFR BY 22/12Z. ..KUHL..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/KUHL
Hazardous weather outlook, Jun 21, 12:05 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN JUN 21 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
105 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA FOR MID TO LATE AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
NORTHERN IOWA...WITH THE ACTIVITY EXPECTED TO PROPAGATE OR
DEVELOP SOUTHEASTWARD INTO THE OUTLOOK AREA BY LATE AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND TORNADOES BEING THE PRIMARY THREAT. IN ADDITION...
ISOLATED VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS
POSSIBLE.

SOME AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID AIR WILL BE IN PLACE ACROSS THE AREA MONDAY
AND TUESDAY. THE HEAT INDEX IS FORECAST TO REACH THE MID 90S ALONG
THE HIGHWAY 20 CORRIDOR TO THE LOW 100S ALONG THE IOWA-MISSOURI
BORDER AND INTO WEST CENTRAL ILLINOIS. THIS WILL CREATE STRESSFUL
CONDITIONS FOR PEOPLE INVOLVED IN OUTDOOR ACTIVITIES OR WITHOUT
ACCESS TO AIR CONDITIONING.

A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO
THURSDAY...AND AGAIN ON SATURDAY.  AT THIS TIME...THE MAIN THREATS
APPEAR TO BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 230 PM
CDT. SPOTTER ACTIVATION IS LIKELY BY LATE THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE OUTLOOK AREA.

In the hours before

Special weather statement, Jun 21, 5:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT SUN JUN 21 2009

IAZ040-041-051-052-063-220130-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO
626 PM CDT SUN JUN 21 2009

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE EARLY THIS EVENING...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER PORTIONS OF
CENTRAL IOWA WILL MOVE EAST THROUGH THE EVENING. THESE STORMS HAVE
A HISTORY OF PRODUCING TORNADOES...AND IF THEY REMAIN INTENSE...A
TORNADIC STORM MAY BE POSSIBLE IN EAST CENTRAL AND NORTHEAST IOWA
EARLY THIS EVENING.

HEAVY RAINFALL IS LIKELY WITH ANY OF THE THUNDERSTORMS THIS EVENING.

NOW IS THE TIME TO PREPARE FOR POSSIBLE SEVERE WEATHER AND
TORNADOES. FIRM UP WHAT YOU WILL DO WHEN A TORNADO WARNING IS
ISSUED...OR ONE IS SIGHTED. MOVE INDOORS AND IF A WARNING IS
ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

ERVIN
Local storm report, Jun 21, 6:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FUNNEL CLOUD     2 NW BELLE PLAINE       41.92N 92.30W
06/21/2009                   BENTON             IA   EMERGENCY MNGR

            SPOTTED BY FIRE DEPARTMENT SPOTTER.

&&

WE
Local storm report, Jun 21, 6:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FUNNEL CLOUD     1 N BELLE PLAINE        41.91N 92.27W
06/21/2009                   BENTON             IA   EMERGENCY MNGR

&&

JH2
Local storm report, Jun 21, 6:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     MARENGO                 41.80N 92.07W
06/21/2009  E50 MPH          IOWA               IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SMALLER THAN DIME SIZE HAIL AND
            50 MPH WINDS NEAR MARENGO ON HIGHWAY 6.

&&

JH2
Local storm report, Jun 21, 6:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     1 SW MARENGO            41.79N 92.08W
06/21/2009                   IOWA               IA   TRAINED SPOTTER

            RAPIDLY ROTATING WALL CLOUD DIRECTLY ABOVE. NO FUNNEL
            CLOUD VISIBLE AT THIS TIME.

&&

WE

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Iowa

When
June 21, 7:00 PM CST
Where
Iowa County, Marengo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.800, -92.070

Quarter-sized hail fell in Marengo, IA around 800 pm June 21.

Flash Flood, Iowa

When
June 21, 7:34 PM CST to June 22, 1:00 AM CST
Where
Iowa County, 2 mi NW of Marengo to 2 mi SW of Marengo
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.821, -92.097

Heavy rains have resulted in flash flooding of several streets in Marengo, IA during the evening of June 21 and early morning hours of June 22. Flood waters were 8 to 12 inches deep.

Flash Flood, Benton

When
June 21, 7:52 PM CST to June 22, 1:00 AM CST
Where
Benton County, 0.12 mi NE of Belle Plaine Arpt to 2.5 mi SSW of Belle Plaine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.921, -92.298

Heavy rains have resulted in flash flooding in the vicinity of Belle Plaine, IA during the evening of June 21 and early morning hours of June 22.

Hail, Washington

When
June 21, 8:10 PM CST
Where
Washington County, 2.89 mi ENE of Riverside
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.501, -91.552

Flash Flood, Johnson

When
June 21, 9:43 PM CST to June 22, 1:00 AM CST
Where
Johnson County, 1.37 mi NW of Lone Tree to 1.67 mi WSW of Lone Tree
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.496, -91.445

Heavy rains have resulted in flash flooding in Lone Tree, IA during the evening of June 21 and early morning hours of June 22. Flooding was observed in front of spotter's residence.

Flash Flood, Louisa

When
June 21, 9:51 PM CST to June 22, 2:00 AM CST
Where
Louisa County, 2.59 mi NW of Columbus City to 2.94 mi SSW of Columbus City
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.300, -91.410

Heavy rains have resulted in flash flooding in the vicinities of Grandview, IA and Columbus Junction, IA during the evening of June 21 and early morning hours of June 22. Significant flood waters were flowing over Highway 61 south of Grandview around 1051 pm June 21. Deep flood waters over Highway 92 near Columbus Junction, IA forced the closure of the highway around 1051 pm June 21. A water rescue was conducted on Highway 92 in Columbus Junction, IA around 1155 pm June 21 on two stalled vehicles. The flood waters were 1 to 2 feet deep and flowing fast. A trained spotter also contributed to this report.

Flash Flood, Washington

When
June 21, 10:00 PM CST to June 22, 1:00 AM CST
Where
Washington County, 3.16 mi NW of Washington to 3.88 mi WSW of Washington Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.337, -91.735

Heavy rains have resulted in flash flooding in Washington, IA during the evening of June 21 and early morning hours of June 22. The basement of a residence was flooded.

Flash Flood, Washington

When
June 21, 10:00 PM CST to June 22, 2:00 AM CST
Where
Washington County, 2.93 mi NW of Riverside to 4.4 mi SW of Riverside
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.510, -91.640

Heavy rains have resulted in flash flooding of in the vicinity of Riverside, IA during the evening of June 21 and early morning hours of June 22. Flood waters on Highway 218 near Riverside, IA around 1100 pm June 21 forced its closure. In addition, several creeks near Riverside flooded Highway 22.

Flash Flood, Louisa

When
June 21, 11:54 PM CST to June 22, 5:00 AM CST
Where
Louisa County, 3 mi NW of Wapello to 3 mi SW of Wapello
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.211, -91.241

Heavy rains have resulted in flash flooding in and near Wapello, IA during the early morning hours of June 22. Highway 99 in Wapello was covered by flood waters around 1254 am June 22. Other county roads in the vicinity of Wapello, IA were also covered by flood waters.

Flash Flood, Des Moines

When
June 22, 12:01 AM CST to 5:00 AM CST
Where
Des Moines County, 3.18 mi WNW of Yarmouth to 2.53 mi NW of Danville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.045, -91.371

Heavy rains have resulted in flash flooding in the vicinities of Yarmouth, IA and Danville, IA during the early morning hours of June 22. County Road H38 (Mediapolis Rd) about 0.5 miles west of 205th St was impassable due to flood waters over the road. Flood waters were also flowing over a 100 yard stretch of road near the intersection of Pleasant Grove Rd and County Road X31 (Danville Rd).

Thunderstorm Wind, Jefferson

When
June 22, 12:45 AM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -91.970

Wind gusts were estimated to be 60 mph in Fairfield, IA around 145 am June 22.

Thunderstorm Wind, Jefferson

When
June 22, 12:49 AM CST
Where
Jefferson County, 0.68 mi WNW of Fairfield Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.053, -91.982

Thunderstorm Wind, Jefferson

When
June 22, 1:18 AM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.010, -91.970

Wind gusts estimated to be 60 mph blew some tree limbs down onto some power lines in Fairfield, IA around 218 am June 22. A power outage was observed on the north side of town.

Thunderstorm Wind, Lee

When
June 22, 2:30 AM CST
Where
Lee County, 2.81 mi N of Croton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.620, -91.670

Wind gusts estimated to be 70 mph blew down some trees and power lines about 8 miles northwest of Argyle, IA around 330 am June 22.

Thunderstorm Wind, Lee

When
June 22, 4:55 AM CST
Where
Lee County, 0.63 mi S of Keokuk Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.461, -91.432

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184168, 184174, 184177, 184178, 184179, 184180, 184182, 184183, 184185, 184187, 184189, 184191, 184192, 184193, 184194.